Fenac

contains the active ingredient diclofenac sodium


Consumer Medicine Information

What is in this leaflet

This leaflet answers some common questions about Fenac.

It does not contain all of the available information. It does not take the place of talking to your doctor or pharmacist.

All medicines have benefits and risks. Your doctor has weighed the risks of you taking Fenac against the benefits they expect it will have for you.

If you have any concerns about taking this medicine, talk to your doctor or pharmacist.

Keep this leaflet with your medicine. You may need to read it again.

What Fenac is used for

Fenac belongs to a group of medicines called Non-Steroidal Anti-Inflammatory Drugs (NSAIDs). These medicines work by relieving pain and inflammation (swelling and redness).

Fenac is used to treat the symptoms of:

  • different types of arthritis including rheumatoid arthritis and osteoarthritis
  • other painful conditions where swelling is a problem, such as back pain, rheumatism, muscle strains, sprains and tendonitis (e.g. tennis elbow)
  • menstrual cramps (period pain).

Although Fenac can relieve the symptoms of pain and inflammation, it will not cure your condition.

Your doctor may have prescribed Fenac for another reason.

Ask your doctor if you have any questions about why Fenac has been prescribed for you.

Fenac is not recommended for use in children as its safety and effectiveness in children has not been established.

There is no evidence that Fenac is addictive.

Fenac is available only with a doctor's prescription.

Before you take Fenac

When you must not take it

Do not take Fenac if you are allergic (hypersensitive) to:

  • diclofenac (the active ingredient in this medicine) any of the other ingredients listed at the end of this leaflet other medicines containing diclofenac (e.g Voltaren Rapid tablets, Voltaren Emulgel)
  • aspirin
  • ibuprofen
  • any other NSAID

If you are not sure if you are taking any of the above medicines, ask your doctor or pharmacist.

Symptoms of an allergic reaction to these medicines may include:

  • shortness of breath
  • wheezing or difficulty breathing
  • swelling of the face, lips, tongue or other parts of the body
  • rash, itching or hives on the skin

Many medicines used to treat headache, period pain and other aches and pains contain aspirin or NSAID medicines.

If you are allergic to aspirin or NSAID medicines and you use Fenac, these symptoms may be severe.

If you are allergic to aspirin or NSAID medicines and take Fenac, these symptoms may be severe.

Do not take Fenac if you have any of the following medical conditions:

  • an ulcer (stomach or intestinal)
  • bleeding from the stomach or bowel (symptoms of which may include blood in your stools or black stools)
  • kidney or liver problems
  • severe heart failure.
  • Heart bypass surgery

Do not take this medicine during the last three months of pregnancy. Use of this medicine in the last 3 months of pregnancy may affect your baby and may delay labour and birth.

Use of non-aspirin NSAIDs can increase the risk of miscarriage, particularly when taken close to the time of conception.

Do not take this medicine after the expiry date printed on the pack or if the packaging is torn or shows signs of tampering. If it has expired or is damaged, return it to your pharmacist for disposal.

Before you start to take it

Tell your doctor if you have allergies to any other medicines, foods, preservatives or dyes.

Tell your doctor if you have, or have had, any of the following medical conditions:

  • established d